Alert archive / Illinois / Tornado Warnings in 2004

Tornado Warning 19, NWS Chicago, IL

April 20, 2004Lake County, Indiana; Cook County, Will County, Illinois

NWS Chicago, IL issued this tornado warning at Apr 20, 2004, 8:27 PM CDT for Lake County, Indiana; Cook County, Will County, Illinois. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2004, 8:27 PM CDT (01:27 UTC)
Expired
Apr 20, 2004, 9:15 PM CDT
In force
48 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, Will County, IL, Lake County, IN

What was reported inside it

TimeReportWhereRemark
Apr 20, 9:03 PM CDTHAIL 1Oak Forest, IL1 MILE WEST OF CICERO AND ST ROUTE 6.
Apr 20, 9:05 PM CDTHAIL 0.75Oak Forest, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 210127
TORLOT
ILC031-197-INC089-210215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
826 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  COOK COUNTY IN NORTHEAST ILLINOIS
  WILL COUNTY IN NORTHEAST ILLINOIS
  LAKE COUNTY IN NORTHWEST INDIANA

* UNTIL 915 PM CDT

* AT 826 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
  THUNDERSTORM IN LAKE COUNTY NEAR STAINT JOHN...MOVING NORTHEAST 
  AT 30 MPH.

* AT 826 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
  THUNDERSTORM IN WILL COUNTY 4 MILES NORTHEAST OF SYMERTON...MOVING 
  NORTHEAST AT 30 MPH.

* AT 826 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
  THUNDERSTORM IN SOUTHERN COOK COUNTY NEAR OAK LAWN...MOVING        
  NORTHEAST AT 30 MPH.  

ABANDON AUTOMOBILES AND MOBILE HOMES FOR STURDY SHELTER. IF NO
SHELTER IS AVAILABLE...LIE FLAT IN A DITCH OR LOW SPOT. DO NOT GO
UNDER BRIDGES...THEY ACT LIKE A DANGEROUS WIND TUNNEL. IN HIGH RISE
BUILDINGS...MOVE TO INTERIOR CLOSETS...HALLWAYS...BATHROOMS OR
STAIRWAYS. STAY AWAY FROM WINDOWS.

LAT...LON 4131 8811 4134 8746 4145 8726 4171 8755
          4190 8767 4172 8793 4167 8796 4163 8799
          4156 8801
$$

PIETRYCHA

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Apr 20, 2:50 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Apr 20, 2:50 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
250 PM CDT TUE APR 20 2004

.DISCUSSION...
ISENTROPICALLY INDUCED LIFT YIELDING RA WITH EMBEDDED LOW-
TOPPED, MOIST CONVECTION WILL BE ONGOING AT ZONE ISSUANCE TIME.
SFC WARM FRONT WILL PROPAGATE RAPIDLY NORTHWARD THIS EVENING.
THEREFORE, TEMPS ARE EXPECTED TO WARM OVERNIGHT WITH OCCASIONAL
TSRA/SHRA WITHIN THE WARM SECTOR. FOR TOMORROW...MILD HIGH TEMPS
SHOULD OCCUR BY 18Z WITH TEMPS FALLING IN THE AFTERNOON BEHIND
COLD FROPA. KEPT LOW CHANCE POPS ACROSS THE CWA WITH AFTERNOON
TSRA OVER THE IN ZONES.

AGREE WITH HPC CONCERNING THE GFS BEING TOO FAR NORTH WITH QPF
FOR THR AND THR NIGHT...HAVE GONE WITH A DRY FCST FOR THESE
PERIODS. I HAVE INTRODUCED POPS BEGINNING FRI NIGHT INTO SATURDAY
AS A STRONG S/WV TROUGH MOVES ACROSS THE PLAINS AND OVER THE
REGION. AS OF NOW THE CWA WOULD LIE TO THE NORTH OF THE SFC
LOW KEEPING THE REGION COOL FOR THE WEEKEND. ALL IN ALL, FEW
CHANGES WERE NEEDED TO THE INHERITED FCST AND IN GOOD ISC AND
NWP AGREEMENT.

05

&&

.AVIATION DISCUSSION REGARDING 18Z TAFS:
BAND OF SHOWERS RAPIDLY MOVING INTO TAF SITES AT 18Z. LTG FOR
TIME HAS ALL DROPPED OUT. DECIDED NOT TO CARRY ANY TS FOR
AFTERNOON. COULD BE A FEW REFIRE BUT FEW AND FAR BETWEEN AND JUST
A FLASH OR TWO. NO BIG DEAL. CONDS BECOMING MVFR CIGS/VIS AS SHRA
MOVE INTO DURING AFTERNOON AND AHEAD OF WRMFRONT. FROPA 02-04Z.
BEST  CHANCE TS AGAIN AROUND 06-08Z AS BEST DYNAMICS COME INTO
PLAY AND WE WILL BE IN UNSTABLE WARM SECTOR. CLOUDS TO SCATTER
OUT DURING TOMORROW MORNING.
AF

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, Apr 20, 7:10 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
710 PM CDT TUE APR 20 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-211100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-
COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE IN-PORTER-NEWTON-JASPER-BENTON-
710 PM CDT TUE APR 20 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR ALL COUNTIES...
EXCEPT OGLE...WINNEBAGO...BOONE...MCHENRY AND LAKE COUNTY IN
ILLINOIS. SEVERE THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL
DIMINISH AFTER 11 PM CDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST INDIANA
WEDNESDAY AFTERNOON. THIS AREA IS GENERALLY EAST OF A GARY TO
CHAMPAIGN LINE AND ASSOCIATED WITH THE CONTINUED EAST MOVING COLD
FRONT.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS IN NORTHWEST INDIANA
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH 11 PM.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-211100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO
NEW BUFFALO-
710 PM CDT TUE APR 20 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE FAR SOUTHERN
PORTION OF LAKE MICHIGAN. SEVERE THUNDERSTORMS MAY PRODUCE LARGE
HAIL...DAMAGING WINDS AND ISOLATED WATERSPOUTS. THE SEVERE WEATHER
THREAT WILL DIMINISH AFTER 11 PM CDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED WEDNESDAY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Local storm report, Apr 20, 8:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
802 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TORNADO          KANKAKEE                41.12N 87.86W
04/20/2004                   KANKAKEE           IL   TRAINED SPOTTER

            TORNADO REPORTED NEAR AIRPORT CROSSING INTERSTATE 57
            MOVING EAST.

0740 PM     HAIL             BRADLEY                 41.15N 87.86W
04/20/2004  1.75 INCH        KANKAKEE           IL   TRAINED SPOTTER

            STRONG ROTATION NOTED IN CLOUDS.

0738 PM     TORNADO          4 E KANKAKEE            41.12N 87.78W
04/20/2004                   KANKAKEE           IL   TRAINED SPOTTER

            AT INTERSECTION OF 4000E AND EXLINE ROAD. DAMAGE TO HOUSE
            AND FACTORY WITH DOWNED POWER LINES.

0727 PM     TORNADO          CHANNAHON               41.43N 88.22W
04/20/2004                   WILL               IL   TRAINED SPOTTER

            REPORTED ON GROUND IN CITY.

0725 PM     TORNADO          SHERIDAN                41.53N 88.69W
04/20/2004                   LA SALLE           IL   TRAINED SPOTTER

            LIGHT DAMAGE REPORTED.

0724 PM     TORNADO          7 NW GILMAN             40.84N 88.09W
04/20/2004                   IROQUOIS           IL   TRAINED SPOTTER

0705 PM     TORNADO          2 WNW PAXTON            40.47N 88.13W
04/20/2004                   FORD               IL   LAW ENFORCEMENT

            ON FORD AND IROQUOIS COUNTY LINE NORTH OF STATE HIGHWAY
            116

0705 PM     TORNADO          2 WNW PAXTON            40.47N 88.13W
04/20/2004                   FORD               IL   LAW ENFORCEMENT

            ON FORD IROQUOIS COUNTY LINES NORTH OF STATE HWY 116

0705 PM     TORNADO          LA SALLE                41.34N 89.09W
04/20/2004                   LA SALLE           IL   AMATEUR RADIO

            DAMAGE REPORT 1 BUILDING COLLAPSED. MAJOR DAMAGE WITH
            PEOPLE TRAPPED

0652 PM     TORNADO          5 NE SENECA             41.35N 88.55W
04/20/2004                   GRUNDY             IL   TRAINED SPOTTER

            2 TORNADOS NEAR STATE HWY 52.

0648 PM     TORNADO          3 NE OTTAWA             41.38N 88.80W
04/20/2004                   LA SALLE           IL   TRAINED SPOTTER

            SOUTH OF SERENA ON ILLINOIS ROUTE 52

0620 PM     TORNADO          9 W OTTAWA              41.35N 89.01W
04/20/2004                   LA SALLE           IL   TRAINED SPOTTER

            TONADO WITH MULTIPLE VORTEX MOVING NORTHEAST.

0612 PM     TORNADO          LA SALLE                41.34N 89.09W
04/20/2004                   LA SALLE           IL   LAW ENFORCEMENT

            INTERSTATE 80 MILE MARKER 75

0609 PM     TORNADO          8 E PERU                41.34N 88.97W
04/20/2004                   LA SALLE           IL   TRAINED SPOTTER

            TORNADO IN COMMUNITY OF UTTICA MOVING EAST.

0603 PM     TORNADO          OGLESBY                 41.29N 89.06W
04/20/2004                   LA SALLE           IL   FIRE DEPT/RESCUE

0603 PM     HAIL             PERU                    41.34N 89.13W
04/20/2004  0.25 INCH        LA SALLE           IL   NWS EMPLOYEE

0601 PM     TORNADO          OGLESBY                 41.29N 89.06W
04/20/2004                   LA SALLE           IL   AMATEUR RADIO

0558 PM     TORNADO          3 NE LA SALLE           41.37N 89.05W
04/20/2004                   LA SALLE           IL   LAW ENFORCEMENT

&&
Local storm report, Apr 20, 8:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
808 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TORNADO          7 NE OTTAWA             41.42N 88.74W
04/20/2004                   LA SALLE           IL   TRAINED SPOTTER

            REPORTED IN NORWAY SUBDIVISION AT INTERSECTION OF ROUTE
            52 AND STATE HWY 71 MOVING E.

&&
Local storm report, Apr 20, 8:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
810 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             JOLIET                  41.53N 88.12W
04/20/2004  1.75 INCH        WILL               IL   PUBLIC

            VEHICLES DAMAGED.

&&
Local storm report, Apr 20, 8:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
813 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          5 N PIPER CITY          40.83N 88.19W
04/20/2004                   FORD               IL   PUBLIC

            FARM DAMAGED. DESTROYED SHED AND DAMAGED GRAIN BIN.
            DOWNED TREES. PUBLICE REPORTED MULTIPLE VORTEX.

&&
Local storm report, Apr 20, 8:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
823 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TORNADO          3 NE OTTAWA             41.38N 88.80W
04/20/2004                   LA SALLE           IL   TRAINED SPOTTER

            SOUTH OF SERENA ON ILLINOIS ROUTE 52. 2 TRACTOR TRAILERS
            OVERTURNED NEAR EXIT 81 ON INTERSTATE 80.

&&
Local storm report, Apr 20, 8:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
824 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TORNADO          4 E KANKAKEE            41.12N 87.78W
04/20/2004                   KANKAKEE           IL   TRAINED SPOTTER

            AT INTERSECTION OF 4000E AND EXLINE ROAD. DAMAGE TO HOUSE
            AND FACTORY WITH DOWNED POWER LINES. DAMAGE TO MULTIPLE
            HOMES WITH ONE FARM HOUSE AND SIGNLE FAMILY HOME
            DESTROYED.

&&

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:13 PM CDTTornado WarningLOTLake, Newton32 min
Apr 20, 7:44 PM CDTTornado WarningLOTLake, Newton46 min
Apr 20, 8:51 PM CDTSevere Thunderstorm WarningLOTPorter39 min
Apr 20, 7:01 PM CDTTornado WarningLOTGrundy, Will29 min
Apr 20, 7:15 PM CDTTornado WarningLOTIroquois30 min
Apr 20, 7:17 PM CDTTornado WarningLOTLivingston43 min
Apr 20, 7:17 PM CDTTornado WarningLOTDuPage, Kane, Kendall28 min
Apr 20, 7:21 PM CDTTornado WarningLOTLaSalle24 min
Apr 20, 7:31 PM CDTTornado WarningLOTWill29 min
Apr 20, 7:34 PM CDTTornado WarningLOTGrundy41 min
Apr 20, 7:44 PM CDTTornado WarningLOTKendall31 min
Apr 20, 7:47 PM CDTTornado WarningLOTKendall28 min
Apr 20, 7:53 PM CDTSpecial Marine WarningLOT82 min
Apr 20, 7:53 PM CDTSpecial Marine WarningLOT82 min
Apr 20, 7:53 PM CDTSpecial Marine WarningLOT82 min
Apr 20, 8:02 PM CDTTornado WarningLOTCook, Will28 min
Apr 20, 8:03 PM CDTFlash Flood WarningLOTCook, Will3 hr
Apr 20, 8:12 PM CDTTornado WarningLOTDuPage, Kane, Kendall33 min
Apr 20, 9:11 PM CDTSevere Thunderstorm WarningLOTCook49 min
Apr 20, 9:16 PM CDTSpecial Marine WarningLOT89 min
Apr 20, 9:16 PM CDTSpecial Marine WarningLOT89 min
Apr 20, 9:16 PM CDTSpecial Marine WarningLOT89 min

Nearby

Tornado Warnings in Illinois, 2004Tornado Warnings in Indiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.